Alert archive / California / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 4, NWS Las Vegas, NV

July 26, 2010Inyo County, California; Esmeralda County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Jul 26, 2010, 3:19 PM PDT for Inyo County, California; Esmeralda County, Nevada. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2010, 3:19 PM PDT (22:19 UTC)
Expired
Jul 26, 2010, 4:00 PM PDT
In force
41 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Inyo County, CA, Esmeralda County, NV

The radar

The San Joaquin Valley radar (KHNX), 201 km from the middle of the area, began a volume at 22:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2010-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 90 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2010-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-244 J/kg
Mixed-layer LCL
1990 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS55 KVEF 262219
SVRVEF
CAC027-NVC009-262300-
/O.NEW.KVEF.SV.W.0004.100726T2219Z-100726T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
319 PM PDT MON JUL 26 2010

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EXTREME NORTH CENTRAL INYO COUNTY IN EASTERN CALIFORNIA...
  CENTRAL ESMERALDA COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 400 PM PDT.

* AT 312 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN         
  EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER NORTHWESTERN         
  INYO COUNTY...OR 22 MILES SOUTH OF DYER...AND MOVING NORTHEAST     
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL IMPACT NEVADA STATE HIGHWAY 266 AS IT 
  CROSSES THE ESMERALDA BORDER OTHERWISE WILL REMAIN OVER MAINLY     
  RURAL AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS ALSO CAPABLE OF PRODUCING NICKEL SIZE HAIL IN ADDITION 
TO DAMAGING WINDS AND BRIEF HEAVY RAIN. TAKE COVER INSIDE A STURDY 
STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THIS STORM PASSES.

&&

LAT...LON 3747 11796 3747 11787 3751 11793 3752 11792
      3765 11785 3753 11758 3722 11786 3731 11805
TIME...MOT...LOC 2215Z 210DEG 13KT 3734 11789

$$

JS
1 follow-up statement
941 
WWUS55 KVEF 262252
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PDT MON JUL 26 2010

CAC027-NVC009-262300-
/O.CON.KVEF.SV.W.0004.000000T0000Z-100726T2300Z/
ESMERALDA NV-INYO CA-
352 PM PDT MON JUL 26 2010

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR EXTREME NORTH CENTRAL INYO AND CENTRAL ESMERALDA COUNTIES...

AT 342 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER EXTREME NORTH CENTRAL 
INYO COUNTY...OR 17 MILES WEST OF LIDA...MOVING NORTHEAST AT 20 
MPH.  AS THIS STORM PASSED SOUTH OF DYER A REPORT OF A QUARTER INCH 
OF RAIN WAS RECEIVED.  THERE IS SOME INDICATION THAT THIS STORM 
COULD BE WEAKENING...BUT COULD INTENSIFY AGAIN OVER ESMERALDA COUNTY.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

LAT...LON 3733 11776 3741 11795 3747 11791 3747 11787
      3749 11790 3763 11781 3753 11758 3748 11762
TIME...MOT...LOC 2246Z 209DEG 16KT 3745 11779

$$

80

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 10:08 AM PDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 26, 10:08 AM PDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION UPDATE
NATIONAL WEATHER SERVICE LAS VEGAS NV
1008 AM PDT MON JUL 26 2010

.SYNOPSIS...A LOW PRESSURE SYSTEM OFF THE CENTRAL CALIFORNIA COAST
WILL HELP ISOLATED TO SCATTERED THUNDERSTORMS DEVELOP ACROSS THE
GREAT BASIN AND SOUTHERN SIERRA TODAY. ADDITIONAL MONSOONAL MOISTURE
MOVING INTO THE REGION FROM ARIZONA AND NORTHERN MEXICO WILL LEAD
TO INCREASED THUNDERSTORM COVERAGE TUESDAY THROUGH THURSDAY ALONG
WITH A NOTICEABLE DECREASE IN TEMPERATURES.
&&

.UPDATE...NO MAJOR CHANGES NEEDED TO THE EXISTING FORECAST AS
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE SOUTHERN
GREAT BASIN. THE ACTIVITY SO FAR TODAY HAS BEEN DRIVEN BY A
SHORTWAVE ASSOCIATED WITH THE OFFSHORE LOW AND UPPER LEVEL JET
SUPPORT. FLOW ALOFT IS FAIRLY UNIDIRECTIONAL FROM THE
SOUTH/SOUTHWEST...WITH 40-50KTS OF SHEAR FROM SFC-6KM...BUT OUTSIDE
OF THE DYNAMICS ACROSS THE NORTHERN HALF OF THE CWA...THERMODYNAMICS
LOOK MARGINAL..AT LEAST IF YOU ARE BASING IT FROM LIFTING A PARCEL
FROM THE SURFACE.  ANY CONVECTION INITIATED OVER THE HIGHER TERRAIN
WILL BE A DIFFERENT STORY...AND WITH ABOVE AVERAGE FLOW/SHEAR
ALOFT...THESE STORMS WOULD HAVE THE POTENTIAL TO BE LONGER SUSTAINED
AND MOVE OVER VALLEY LOCATIONS. WILL NEED TO MONITOR CLOSELY AND IF
WE DO SEE CONVECTION INITIATED OVER HIGHER TERRAIN ACROSS THE
SOUTHERN HALF OF THE CWA...WILL NEED TO UPDATE FOR INCREASED
THUNDERSTORM COVERAGE THERE. -KENNEDY-
&&

.AVIATION...FOR MCCARRAN...VARIABLE WINDS LESS THAN 10KTS EXPECTED
THROUGH THE DAY BUT WILL NEED TO MONITOR FOR POSSIBLE OUTFLOW
BOUNDARIES FROM MORNING/AFTERNOON CONVECTION. ISOLATED/SCATTERED
THUNDERSTORMS...MAINLY BEATTY CORRIDOR THIS MORNING AND THEN MORMON
MESA/PEACH SPRINGS CORRIDORS THIS AFTERNOON AND EVENING. GENERALLY
BKN CLOUD AROUND 12-14K FEET. INCREASING MOISTURE ON TUESDAY WILL
BRING A SLIGHT CHANCE OF THUNDERSTORMS OVER THE LAS VEGAS VALLEY IN
THE AFTERNOON.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED THUNDERSTORMS THIS MORNING OVER NYE COUNTY
WITH WINDS GUSTING UP TO 25KTS AT TIMES AROUND STORMS. SCT-BKN
CLOUDS OVER MANY AREAS WITH CIGS DOWN TO 8-10K FEET AT TIMES.
THUNDERSTORMS THIS AFTERNOON WILL MAINLY BE CONFINED TO SOUTHERN
SIERRA AND CENTRAL NEVADA MOUNTAINS. INCREASED MOISTURE/INSTABILITY
LOOKED FOR TUESDAY AND WEDNESDAY FOR MORE WIDESPREAD AND POSSIBLY
STRONGER AFTERNOON/EVENING CONVECTION. -JENSEN-
&&

.PREV DISCUSSION...
414 AM PDT MON JUL 26 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY...THE UPPER LOW OFF THE
CENTRAL CALIFORNIA COAST APPEARED TO BE PROVIDING DYNAMIC SUPPORT
FOR SHOWERS AND ISOLATED THUNDERSTORMS. PERSISTENT LIGHT RADAR
RETURNS WERE EVIDENT THIS MORNING ACROSS EAST SAN BERNARDINO...
CLARK AND LINCOLN COUNTIES ALONG WITH A FEW LIGHTNING STRIKES.
THUNDERSTORMS HAVE BEEN MORE NOTICEABLE OVER INYO COUNTY AND
ESMERALDA COUNTIES AS EXPECTED AND THESE AREAS WILL CONTINUE TO SEE
SCATTERED THUNDERSTORMS THROUGH THE DAY NEAR THE UPPER LEVEL JET AND
NORTHEAST QUADRANT OF THE UPPER LOW. BROAD UPWARD MOTION OVER
MUCH OF SOUTHERN NEVADA AND EASTERN SAN BERNARDINO COUNTY WILL AID
THUNDERSTORM DEVELOPMENT THIS MORNING. HOWEVER...FORECAST SOUNDINGS
INDICATE FAIRLY STABLE CONDITIONS THIS AFTERNOON OVER CLARK AND
EASTERN SAN BERNARDINO COUNTIES AND CONVECTION SHOULD DIMINISH AS
MID LEVEL MOISTURE MOVES NORTH. SOUTH TO SOUTHEAST FLOW REMAINS OVER
THE FORECAST AREA THROUGH WEDNESDAY AND CONTINUES TO ADVECT
MOISTURE...ESPECIALLY OVER THE EASTERN HALF. UPPER LEVEL DYNAMIC
SUPPORT BEGINS TO WANE AS THE CENTRAL CALIFORNIA COASTAL LOW LIFTS
TO THE NORTH TUESDAY. FORECAST SOUNDINGS REMAIN SURPRISINGLY STABLE
OVER SOUTHERN NEVADA THROUGH WEDNESDAY DUE TO A WARM LAYER ABOVE
550MB BUT ENOUGH CAPE IS INDICATED TUESDAY FOR ISOLATED TO SCATTERED
THUNDERSTORMS OVER MUCH OF THE AREA. POTENTIAL THUNDERSTORM COVERAGE
NOW LOOKS MORE ISOLATED OR SCATTERED THAN WIDESPREAD TUESDAY AND
WEDNESDAY. POPS WERE TRIMMED BACK A LITTLE OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA DUE TO LESS INSTABILITY SHOWN BY FORECAST
SOUNDINGS AND LACK OF IDENTIFIABLE UPPER LEVEL DYNAMIC SUPPORT.

.LONG TERM...THURSDAY THROUGH SUNDAY...NOT MUCH CHANGE IN THE
FORECAST AS MOISTURE STILL HOLDS OVER THE EASTERN HALF OF THE CWA
WITH SOME DRYING OCCURRING OVER THE WESTERN CWA AS THE FLOW BECOMES
MORE SOUTHWEST. GFS AND ECMWF STILL TRACKING THE REMNANTS OF BONNIE
ACROSS THE SOUTHERN STATES FROM TEXAS INTO ARIZONA BY FRIDAY.
CURRENT MODEL RUNS SHOW THIS FEATURE REACHING EASTERN ARIZONA...BUT
NEVER PUSHING FAR ENOUGH WEST TO REACH OUR FORECAST AREA.
STILL...ITS POSSIBLE THAT SOME EFFECTS MAY BE SEEN IN OUR AREA BY
LATE IN THE WEEK. CURRENT FORECAST KEEPS THUNDERSTORM CHANCES OVER
MOHAVE COUNTY AND AREAS JUST WEST AND SEE NO NEED TO CHANGE THAT
THINKING. TEMPERATURES LOOK FOR REMAIN NEAR NORMAL THROUGH THE
PERIOD.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

ADAIR/GORELOW
Hazardous weather outlook, Jul 26, 6:16 AM PDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
616 AM PDT MON JUL 26 2010

AZZ001-003-270700-
NORTHWEST PLATEAU-NORTHWEST DESERTS-
616 AM MST MON JUL 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SUBSTANTIAL MOISTURE WILL REMAIN OVER NORTHWEST ARIZONA TODAY AND
TONIGHT. ISOLATED THUNDERSTORMS THAT DO DEVELOP WILL HAVE THE
POTENTIAL TO PRODUCE HEAVY RAIN SHOWERS WHICH COULD LEAD TO
LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MONSOONAL MOISTURE WILL INCREASE OVER NORTHWEST ARIZONA TUESDAY
AND WEDNESDAY LEADING TO SLIGHTLY MORE THUNDERSTORM COVERAGE.
MOIST AND UNSTABLE CONDITIONS WILL REMAIN IN PLACE THROUGH THE END
OF THE WEEK OVER NORTHWEST ARIZONA AND LEAD TO A CHANCE OF
THUNDERSTORMS EACH DAY. LOCALIZED FLASH FLOODING AND SEVERE WINDS
WILL BE POSSIBLE WITH SOME STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT LIKELY. HOWEVER...SPOTTERS ARE
ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING
TO STANDARD OPERATING PROCEDURES.

AZZ002-036-CAZ519>527-NVZ014>022-270700-
LOWER COLORADO RIVER VALLEY-LAKE MEAD NATIONAL RECREATION AREA-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
616 AM PDT MON JUL 26 2010 /616 AM MST MON JUL 26 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE
REGION TODAY...ESPECIALLY NORTH OF I-15. THE MAIN HAZARDOUS
WEATHER THREAT WILL BE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MOISTURE WILL INCREASE TUESDAY ACROSS SOUTHEAST CALIFORNIA AND
SOUTHERN NEVADA LEADING TO INCREASING COVERAGE OF THUNDERSTORMS.
THE POTENTIAL FOR HEAVY RAIN SHOWERS AND ASSOCIATED FLASH FLOODING
WILL ALSO INCREASE WITH SOME STORMS. DRY SOUTHWEST FLOW SPREADING
ACROSS SOUTHEAST CALIFORNIA WILL GRADUALLY PUSH MOISTURE TO THE
EAST THE REST OF THE WEEK AND REDUCE THUNDERSTORM COVERAGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...SPOTTERS
ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS
ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:45 PM PDTSevere Thunderstorm WarningVEFEsmeralda, Nye45 min
Jul 26, 4:20 PM PDTSevere Thunderstorm WarningVEFEsmeralda40 min

Nearby

Severe Thunderstorm Warnings in California, 2010Severe Thunderstorm Warnings in Nevada, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.